According to the Substance Abuse and Mental Health Services Administration, around 3,000 New Mexico citizens use heroin every year. Heroin is an opioid manufactured using morphine. Morphine is a naturally occurring substance found in the seeds of the poppy plant. It is possible to overdose on heroin when enough of the substance is taken to produce life-threatening conditions. Thankfully, treatment for heroin addiction is available and effective for those seeking recovery.
What Is a Heroin Overdose
Heroin overdose happens when a person uses too much heroin. This can vary from person to person depending on many factors, including a person’s size, overall health, and how long they have been using heroin. Over time, a person who uses heroin develops a tolerance to the substance. This means they must increase their dose to feel the same effects.
When a person overdoses on heroin it is because the substance decreases or stops their respiration, making them prone to hypoxia. Hypoxia is a condition in which not enough oxygen reaches a person’s brain. This can result in coma, brain damage, or death.
Early Warning Signs of a Potential Heroin Overdose
If you suspect someone is experiencing a heroin overdose, you can look for the following signs:
- Shallow Breathing
- Blue lips or fingertips
- Pale skin
- Slurred speech
Signs & Symptoms of Heroin Overdose
A heroin overdose happens when a person isn’t getting enough oxygen to their brain and other organs. Someone who is overdosing on heroin will likely have pale skin. It is possible that they have blue lips or fingertips. Someone in the midst of a heroin overdose will struggle to remain conscious.
Dangers Of An Overdose
Heroin overdose can have long-term effects. Because a person is not getting enough oxygen to their brain, they are at high risk for hypoxia. This condition can cause:
- Rapid heart rate
- Shortness of breath
- Brain damage
CALL US TODAY TO LEARN MORE ABOUT OUR ADDICTION TREATMENT PROGRAM
In The Event Of An Overdose
Watching a friend overdose on heroin can be a frightening event, but it does not have to be fatal. If you suspect someone is experiencing an overdose, call 911 as soon as possible. Next, try to keep the person awake until help arrives. If a person can not remain awake, lay them on their side to encourage breathing.
If naloxone is available it should be administered as soon as possible. Naloxone (also called Narcan) is a medication used to reverse the effects of opioid substances such as heroin. It works by binding to opioid receptors in a way that neutralizes the side effects of heroin. Naloxone can not hurt someone who has not used an opioid, so you do not need to fear causing harm. Naloxone can be found in New Mexico at A Dose of Reality, the state’s new website related to opioid use information and help.
Who Is at Risk of a Heroin Overdose
Anyone who uses heroin is at risk for a heroin overdose. Because a person builds a tolerance to heroin use, they must increase their dose over time to achieve the same euphoric effects. This means a person is in danger of overdose as they increase their dosage.
Risk Factors For Heroin Overdose
The following risk factors can contribute to heroin overdose:
- Reduce tolerance from using less heroin
- Changes in the potency of heroin used
- Unknowingly or knowingly using heroin mixed with another substance
- Poor nutrition
- Weak immune system
- Heart problems
- Chronic health issues
- Surviving a past overdose
Understanding the Common Signs Of Heroin Overdose
If you suspect that someone is experiencing a heroin overdose you should check to see if they have blue lips or fingertips. You can also check for pale skin. Someone who is experiencing a heroin overdose will likely be confused or easily agitated. They may also be restless or anxious.
A major sign of a heroin overdose is that the person has difficulty remaining conscious. It is important to get help immediately if they display these symptoms.
What Are the Treatment Options for Heroin
The first step in treatment for heroin is a 4 to 7-day detox. Detox is a period of time spent at a treatment center where a person is treated while they experience heroin withdrawal symptoms. These symptoms happen as a result of ending heroin use and include agitation, diarrhea, bone pain, and muscle pain. Doing heroin detox in a treatment facility limits a person’s ability to use heroin, and it gives them access to treatments that will make them more comfortable.
After detox, a person may need residential treatment for heroin use. During residential treatment, a person lives onsite at a treatment center and receives therapy, takes part in support groups, and learns techniques to overcome heroin use. Residential treatment is often highly structured. Sometimes, outpatient treatment is more appropriate. During outpatient treatment, a person receives the same treatment as in residential treatment without living onsite at the center. Often, someone who has finished residential treatment will step down into an outpatient program to transition back into their normal life.
At Shadow Mountain Recovery Centers, our treatment professionals create individualized programs that treat the whole person. We help people recover and find wholeness by using therapeutic approaches designed to address the root causes of a person’s substance use disorder.
For more information on the treatment options available at Shadow Mountain, contact us today at 855-290-5294